How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Christi Belew Your Own Question
Christi Belew
Christi Belew, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 207
Experience:  Medical Director at Union Hill Animal Hospital
70197007
Type Your Dog Veterinary Question Here...
Christi Belew is online now
A new question is answered every 9 seconds

Can a dog die from eating a seroquel

Customer Question

Can a dog die from eating a seroquel
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Christi Belew replied 6 months ago.

Hello, my name is***** Can you provide me the weight of your dog and the dosage he ate?

Customer: replied 6 months ago.
George weights about 24 pounds..400 mg tablet
Expert:  Christi Belew replied 6 months ago.

Ok, give me just a second, I'm checking my formulary to see if we need to have you induce vomiting at home. How long ago did he eat it?

Customer: replied 6 months ago.
About half an hour ago
Customer: replied 6 months ago.
I think that he ate the pill around 1:50pm
Expert:  Christi Belew replied 6 months ago.

Do you have hydrogen peroxide? While it seems to have a wide safety margin, it would be best to get it out of his system if possible. You would give 2 teaspoons by mouth once.

Symptoms in dogs are lethargy, decreased breathing rate and increased heart rate. Most of the recommendations include IV fluids and monitoring if the symptoms are severe.

Customer: replied 6 months ago.
I'm sorry.. He ate food about half an hour ago, and he ate the pill over an hour ago
Customer: replied 6 months ago.
I'm panicking
Expert:  Christi Belew replied 6 months ago.

I would still induce vomiting, on the off chance there is some pill left in his system to absorb. You will need to keep a close eye on him and watch for low breathing rate (less than 10 breaths per minute) and lethargy. Everything I have read indicates that they can have effects for 24-48 hours.

If I have answered your questions, please kindly rate me (this is how I am compensated for my time). If not, please reply back and I am happy to answer additional questions. Thank you.

Expert:  Christi Belew replied 6 months ago.

Unfortunately, there is nothing you can give at home to reverse or counter the effects. In a clinic setting, there are prescription meds that can be given to counter-act the symptoms if needed and then the IV fluids to quickly flush the system.

Is he exhibiting any symptoms right now?

Customer: replied 6 months ago.
What does "a wide safety margin" mean
Customer: replied 6 months ago.
No he isn't acting different at all
Customer: replied 6 months ago.
I watch his breathing and if it gets a low breathing rate I am going to need to get IV fluids
Expert:  Christi Belew replied 6 months ago.

In humans, they have found that there are no major adverse events when taking up to 4,000 mg (that does not mean do that! It just means that people have tried to overdose on their pills and survived with very little harm).

At this point, I would monitor him. If he was going to have symptoms, he should be starting to show them soon. Those symptoms would be extreme lethargy (some dogs can exhibit a reverse reaction and be exceptionally hyper/agitated/anxious), a low breathing rate (less than 10 breaths per minute).

If he exhibits these symptoms, then I would recommend a visit to the ER. I am hopeful, given that he is still acting normal, that he will not exhibit any signs or if he does, they will be very mild and you can ride them out at home.

If I have answered your questions, please kindly rate me (this is how I am compensated for my time). If not, please reply back and I am happy to answer additional questions. Thank you.

Customer: replied 6 months ago.
Do you have any idea how long I will need to pay close attention to him..or do I need to watch him for the next 48 hours
Customer: replied 6 months ago.
Are you still there
Expert:  Christi Belew replied 6 months ago.

It seems the peak effect is the first 12 hours, then it tapers off from there. If he is fine in the next 12 hours, it seems you should be ok.

If I have answered your questions, please kindly rate me (this is how I am compensated for my time). If not, please reply back and I am happy to answer additional questions. Thank you.

Expert:  Christi Belew replied 6 months ago.

Do you have any further questions? Any new symptoms develop?

If I have answered your questions, please kindly rate me (this is how I am compensated for my time). If not, please reply back and I am happy to answer additional questions. Thank you.

Related Dog Veterinary Questions